Tennessee, 2014

Hail and Damaging Wind in Tennessee, May 13, 2014

May 13, 2014 · NWS MRX · 4 events in 4 counties and zones

The atmosphere became moderately unstable with a moist southerly flow in the low levels directed around a ridge positioned over the Southern Atlantic states. Wind shear was quite weak and led to mostly small hail and isolated wind damage across Eastern Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

The atmosphere became moderately unstable with a moist southerly flow in the low levels directed around a ridge positioned over the Southern Atlantic states. Wind shear was quite weak and led to mostly small hail and isolated wind damage across Eastern Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 13, 1:29 PM EST, 36 minutes earlier.

Area forecast discussion, May 13, 1:29 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
229 PM EDT TUE MAY 13 2014

.SHORT TERM (TONIGHT AND WEDNESDAY)...
CONVECTION REMAINS RATHER UNORGANIZED THIS AFTERNOON AND MOVING
NORTH AT JUST OVER 10 MPH. PLENTY OF INSTABILITY BUT VERY WEAK
WINDS ALOFT. OPTED TO LOWER POPS IN EXTREME NE TN AND SW VA TO
SOLID CHANCE WITH SCATTERED WORDING FOR REST OF THE AFTERNOON AND
EARLY EVENING HOURS.

SHORTWAVE ENERGY MOVING THROUGH THE UPPER TROUGH TO OUR WEST WILL
INCREASE WINDS ALOFT FOR WEDNESDAY...AND ALSO NUDGE THE COLD FRONT
CLOSER TO OUR PLATEAU COUNTIES. THIS SHOULD LEAD TO INCREASING
SHOWERS AND A BIT STRONGER TSRA FOR TOMORROW. PREVIOUS FORECAST
GRIDS LOOKED GOOD AND WERE GENERALLY FOLLOWED...KEEPING LIKELY POPS
FOR WRN AREAS BY WEDNESDAY AFTERNOON.

MIN TEMPS SHOULD BE QUITE SIMILAR TO TUESDAY MORNING LOWS...WHILE
MAX TEMPS SHOULD COOL AT LEAST A FEW DEGREES ACROSS MOST AREAS GIVEN
THE HIGHER RAIN CHANCES ON WEDNESDAY.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
POPS WILL BE INCREASING TO CATEGORICAL WEDNESDAY NIGHT AS THE DEEP
TROUGH OVER THE PLAINS SLOWLY MOVES EAST. A SOUTHERLY FLOW FROM THE
TROPICS WILL PROVIDE DEEP MOISTURE TRANSPORT THROUGH THURSDAY.
PRECIPITABLE WATER VALUES WILL BE ON THE ORDER OF 1.5 INCHES...WELL
ABOVE CLIMO NORMALS. THE SLOW MOVEMENT OF THE SYSTEM KEEPS UPPER
DIVERGENCE IN THE JET ENTRANCE REGION AND FRONTOGENETIC FORCING
OVER THE AREA FOR A GOOD 12-18 HOUR PERIOD. WILL INCLUDE A MENTION
OF LOCALLY HEAVY RAINFALL. TWO INCH AMOUNTS MAY BE POSSIBLE IN SOME
SPOTS...MOST LIKELY IN SW NC. THE NEED FOR A FLOOD WATCH WILL BE
MONITORED. FRONTAL PASSAGE IS AGREED UPON BETWEEN THE NAM AND
GFS...EXITING THURSDAY AFTERNOON.

WITH THE DEEP TROUGH MOVING OVERHEAD FRIDAY...AND A CUT OFF LOW
LINGERING OVER THE EASTERN CONUS THROUGH SUNDAY...TEMPERATURES WILL
BE WELL BELOW NORMAL FOR THE WEEKEND. DISTURBANCES PASSING BY IN THE
NW FLOW ALOFT MAY ALSO BRING SOME LIGHT SHOWERS BOTH SATURDAY AND
SUNDAY...AND WILL HAVE SLIGHT CHANCE POPS EACH DAY AND NIGHT.
CONFIDENCE IN THE MODELS ABLILTY TO PREDICT THESE DETAILED FEATURES
IS LOW. IT DOES APPEAR THAT RIDGING WILL BUILD IN
MONDAY/TUESDAY...BRINGING DRY WEATHER AND WARMER TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             65  80  61  66 /  30  70 100  80
KNOXVILLE MCGHEE TYSON AIRPORT, TN  64  82  62  66 /  30  50 100  90
OAK RIDGE, TN                       63  81  63  65 /  30  60 100  80
TRI CITIES AIRPORT, TN              59  84  60  66 /  50  40  80 100

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG/DGS
Hazardous weather outlook, May 13, 4:42 AM EST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
542 AM EDT TUE MAY 13 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-140930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
542 AM EDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A SLOW MOVING COLD FRONT WILL APPROACH THE REGION WEDNESDAY.
A WARM...MOIST UNSTABLE AIR MASS WILL HELP TO TRIGGER SHOWERS AND
THUNDERSTORMS LATE WEDNESDAY AND WEDNESDAY NIGHT WHICH MAY BECOME
STRONG TO SEVERE WITH DAMAGING WINDS POSSIBLE. LOCALLY HEAVY
RAINFALL OF ONE TO TWO INCHES WEDNESDAY NIGHT MAY CAUSE SOME
LOCALIZED FLOODING.

THE COLD FRONT WILL ONLY SLOWLY MOVE THROUGH THE REGION THURSDAY.
MORE STRONG STORMS AND LOCALLY HEAVY RAINFALL IS POSSIBLE IN
NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA DURING THE DAY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NECESSARY FOR SEVERE WEATHER REPORTS OR
FLOODING LATE WEDNESDAY AND AGAIN THURSDAY.

TD

In the hours before

Special weather statement, May 13, 1:18 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
218 PM EDT TUE MAY 13 2014

TNZ042-043-131900-
SOUTHEAST GREENE TN-NORTHWEST GREENE TN-
218 PM EDT TUE MAY 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON...
GREENE...SOUTHWESTERN HAWKINS AND NORTHERN COCKE COUNTIES UNTIL 300
PM EDT...

AT 217 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF PARROTTSVILLE...OR 10 MILES SOUTHWEST OF
GREENEVILLE...MOVING NORTH AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREENEVILLE...TUSCULUM...MOSHEIM...CANEY BRANCH...CEDAR CREEK...CAMP
CREEK AND MOHAWK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3604 8260 3607 8264 3600 8278 3597 8277
      3595 8285 3595 8290 3601 8296 3615 8315
      3625 8307 3629 8299 3619 8265 3615 8265
      3611 8261 3608 8266 3610 8260
TIME...MOT...LOC 1817Z 197DEG 10KT 3606 8296

TG

The radar

The Knoxville radar (KMRX), 120 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Monroe

When
May 13, 2:05 PM EST
Where
Monroe County, Tellico Plains
Measured
1 in hail
Reported by
Public
Coordinates
35.370, -84.300

Quarter sized hail was reported at Tellico Plains.

Hail, Washington

When
May 13, 2:18 PM EST
Where
Washington County, Limestone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.230, -82.630

Quarter sized hail was reported at Limestone.

Thunderstorm Wind, Sullivan

When
May 13, 4:02 PM EST
Where
Sullivan County, 0.89 mi NW of Harr
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.590, -81.990

Several trees were reported down approximately one mile northwest of Harr.

Hail, Knox

When
May 13, 4:10 PM EST
Where
Knox County, 1.78 mi NW of Fountain City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.050, -83.950

Quarter sized hail was reported approximately two miles northwest of Fountain City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509788, 509789, 509791, 509790.